Correspondence

Bone Marrow Transplantation (2004) 33, 867–868. doi:10.1038/sj.bmt.1704429 Published online 26 January 2004

Acute pancreatitis due to tacrolimus in a case of allogeneic bone marrow transplantation

J Sastry1, S Young1 and P J Shaw1,2

  1. 1Oncology Unit, The Children's Hospital at Westmead, NSW, Australia
  2. 2Discipline of Paediatrics and Child Health at the University of Sydney, NSW, Australia

Pancreatitis is a known complication of numerous drugs, and is often associated with substantial morbidity and mortality. Werlin et al1 reported an incidence of 3.5% among 202 bone marrow transplant patients over a period of 10 years. Pancreatitis was found in 51 out of 184 (28%) consecutive autopsies of bone marrow transplant patients in a report from Seattle.2 Bone marrow transplantation (BMT) patients may be predisposed to developing pancreatitis due to the high prevalence of biliary sludge and sonographic biliary tract abnormalities,2 use of irradiation, cytotoxic drugs in the conditioning regimen, prolonged treatment of graft-versus-host disease (GVHD) and drugs known to cause pancreatitis such as corticosteroids and cyclosporin. A report from Italy suggested that in patients with complications after BMT, particularly acute hepatic/hepato-intestinal GVHD and CMV infection, the possibility of acute pancreatitis should be considered.3 In addition to CMV, other infectious agents, such as adenovirus and varicella zoster virus, have been reported to involve the pancreas during disseminated infections because of the profound immunosuppression.

Increasingly, tacrolimus is being used as an immunosuppressive agent to prevent GVHD in allogeneic BMT. Like CSA, tacrolimus has a similar toxicity profile with respect to nephrotoxicity, hepatotoxicity, neurotoxicity, hypomagnesaemia and immunosuppression-related infection. However, it appears to cause less hypertension, hypertrichosis and hyperglycaemia.4,5 There is only one report to our knowledge of an association between acute pancreatitis and tacrolimus in the BMT literature.6 Hence, we wish to report an additional case of acute pancreatitis during immunosuppression using tacrolimus in allogeneic matched sibling BMT.

The patient was a 9-year-old boy with chronic granulomatous disease (CGD). His clinical course was complicated by failure to thrive, invasive aspergillosis involving lungs, vertebrae and ribs. At the age of 9 years his fungal disease was stable, despite continued high dose antifungal therapy, but not well enough controlled for a full myeloablative BMT. He underwent a nonmyeloablative matched sibling allogeneic BMT. The conditioning included Fludarabine, Busulphan and ATG. Post transplant immunosuppression included tacrolimus and Mycophenolate mofetil. Post-BMT medications included Ursodeoxycholic acid, for prophylaxis against veno-occlusive disease (VOD) of liver, aciclovir for prophylaxis against herpes simplex, and continued AmBisome and caspofungin for his Aspergillosis.

At 19 days after the transplant, he developed severe abdominal pain, malaise, nausea and vomiting. His abdomen was tender with absent bowel sounds. Investigation showed WBC 0.4 times 109/l, with neutrophils 0.2 times 109/l, haemoglobin 80 g/l, hematocrit 23.0, platelets 46 000 times 109/l. EUC (electrolytes, urea and creatinine), LFT (liver function tests) Ca, Mg, Ph (calcium, magnesium and phosphate), glucose, cholesterol, triglycerides and LDH (lactic dehydrogenase) were within normal range. Serum lipase and amylase were elevated at 1116 U/l (normal 114–286) and 150 U/l (normal 20–85), respectively. A diagnosis of acute pancreatitis was made and he was treated conservatively with nil by mouth, narcotic analgesia and total parenteral nutrition. Ultrasonography performed on the following day showed an enlarged pancreas with inhomogeneous echogenicity, consistent with pancreatitis with no dilatation of biliary tree. CT scan of the abdomen confirmed the same. We reviewed his drugs and felt that the most likely cause of the pancreatitis was tacrolimus. Tacrolimus level was 5.4 mug/l (normal 5–15). Tacrolimus was stopped and he was started on intravenous cyclosporin as an alternative drug for immunosuppression. His abdominal pain settled over a few days, although the enzymes took longer to settle. He was restarted on clear fluids after 3 weeks and subsequently established on enteral feeds without recurrence of symptoms.

At the time of onset of pancreatitis, our patient was receiving many drugs including ondansetron, enoxiparin, caspofungin, metoclopramide, valaciclovir, meropenem, mycophenolate mofetil, tacrolimus, ambisome, ursodeoxycholic acid, omeprazole and lorazepam. Of all the above drugs, only tacrolimus has been reported to be associated with pancreatitis. Two cases have been reported after liver transplantation,7,8 and one case has been reported following allogeneic umbilical cord blood transplantation.6 Extensive literature search did not reveal any association of pancreatitis with other drugs listed above. We excluded other possible causes of pancreatitis in our patient, which included extrahepatic biliary obstruction, hypercalcaemia and hyperlipidaemia, which were not present. There was no evidence of infections including CMV, Herpes Zoster, adenovirus, mumps, mycoplasma and viral hepatitis. There was no evidence of skin, gut or liver GVH.

Mallory and Kern9 have established a criterion for a definite association of any drug with pancreatitis. This includes (1) appearance of this complication during treatment with the drug; (2) disappearance upon withdrawal of the drug; (3) exclusion of other causes and (4) relapse upon rechallenge. Our patient meets the first three criteria. We did not reintroduce tacrolimus. Hence, our case can be considered as a probable association between tacrolimus and pancreatitis. It is interesting to note that the tacrolimus levels were within therapeutic range in our case. The onset of pancreatitis in our case coincided with the change over from intravenous preparation to oral form tacrolimus when we were pushing the dose up to achieve a therapeutic level.

This is the second report of association between tacrolimus and pancreatitis in the BMT literature. The earlier report was in a 28-year-old patient with CML who received an unrelated umbilical cord blood transplant and tacrolimus for prophylaxis of GVHD.6 Impairment of pancreatic endocrine as well as exocrine function has been shown in rats treated with tacrolimus.10 Tacrolimus is increasingly being used as immunosuppressive agent in allogeneic BMT. We would like to alert clinicians involved in the care of these patients to the possibility of pancreatitis when using tacrolimus.

Top

References

  1. Werlin SL, Casper J, Antonsdon D, Calabro C. Pancreatitis associated with bone marrow transplantation in children. Bone Marrow Transplant 1992; 10: 65–69. | PubMed | ISI | ChemPort |
  2. Ko CW, Gooley T, Schoch HG et al. Acute pancreatitis in marrow transplant patients; prevalence at autopsy and risk factor analysis. Bone Marrow Transplant 1997; 20: 1081–1086. | Article | PubMed | ISI | ChemPort |
  3. Salomone T, Tosi P, Raiti C et al. Clincal relevance of acute pancreatitis in allogeneic hemopoietic stem cell (bone marrow or peripheral blood) transplants. Dig Dis Sci 1999; 44: 1124–1127. | Article | PubMed | ISI | ChemPort |
  4. Woo M, Przepiorka D, Ippoliti C et al. Toxicities of tacrolimus and cyclosporin A after allogeneic blood stem cell transplantation. Bone Marrow Transplant 1997; 20: 1095–1098. | Article | PubMed | ISI | ChemPort |
  5. Mihatsch MJ, Kyo M, Morozumi K et al. The side-effects of cyclosporine A and tacrolimus. Clin Nephrol 1998; 49: 356–363. | PubMed | ISI | ChemPort |
  6. Nieto Y, Russ P, Everson G et al. Acute pancreatitis during immunosuppression with tacrolimus following an allogeneic umbilical cord blood transplantation. Bone Marrow Transplant 2000; 26: 109–111. | Article | PubMed | ISI | ChemPort |
  7. McDiarmid SV, Klintmalm G, Busuttil RW. FK 506 rescue therapy in liver transplantation: outcome and complications. Transplant Proc 1991; 23: 1996–1999. | PubMed |
  8. Uemoto S, Tanaka K, Honda K et al. Experience with FK 506 in living-related liver transplantation. Transplantation 1993; 55: 288–292. | PubMed | ISI | ChemPort |
  9. Mallory A, Kern Jr F. Drug-induced pancreatitis: a critical review. Gastroenterology 1980; 78: 813–820. | PubMed | ISI | ChemPort |
  10. Muller MK, Wojcjk M, Coone H, Singer MV. Inhibition of insulin release by FK506 and its prevention by riprostil, a stable prostaglandin E1 analogue. Transplant Proc 1991; 23: 2812–2813. | PubMed | ISI | ChemPort |
Top

MORE ARTICLES LIKE THIS

These links to content published by NPG are automatically generated